MAUDE Adverse Event Report: ENCORE MEDICAL L.P. CANCELLOUS BONE SCREW; SCREW, CANCELLOUS, 40MM

ENCORE MEDICAL L.P. CANCELLOUS BONE SCREW; SCREW, CANCELLOUS, 40MM
Model Number 010-55-040
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 01/15/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Additional reporting on this event will be provided as a supplemental report to this document as soon as it becomes available.
 
Event or Problem Description
Reported incident - during surgery, a 6.5mm acetabular screw broke in half when it was being implanted into the patient.
 
Additional Manufacturer Narrative
Manufacturer narrative: the reason for this revision surgery was reported as screw breaking during implantation.The actual in vivo time for this surgery is not available as it is a primary surgery.The healthcare professional indicated there was no delay in surgery and another suitable device was available for use.The revision surgery was completed as intended.The device was disposed of at hospital and not made available to djo surgical for examination.A review of the device history record (dhr) show that the reported component, when released for use, met design and manufacturing requirements.There was an (b)(4), for item: 01055040-001 & lot-1633872; lot quantity-200, sample quantity-5, reject quantity-200, failure code-03 - documentation problems, cause code-sp03 - documentation, revision found-k, defect description- record review of the supplier data shows uncertain compliance to "visual per ms0010, 100%" requirement in the is/dwg, specification requirements-.(b)(4):"note 1: visual per ms0010, 100%, disposition-uai (use as is), justification- although the supplier did not fully inspect the parts for all visual defects, they fully inspected for burrs, which would affect functionality, and our inspectors inspected the requisite sample size of parts for visual defects and all parts passed.Parts shall be visually inspected 100% in downstream processing at clean room multiple times.Regulatory requirements are maintained with no adverse effects.Low risk ncmr.The device was verified to have gone through an acceptable sterilization process and was within its expiration date at the time of the surgery.Customer complaint history of the reported device showed no present trends or on-going issues that are needing a review.The root cause of this complaint is a screw breaking during implantation, likely from too much strain applied to the screw by both the surgeon and the patient's hardened bone.There were no findings during this evaluation that indicate the reported device was defective.A pre-surgery x-ray showed that the patient had sclerotic bone, making it more difficult to screw anything into the tissue.Additionally, it was reported that the surgeon installed the screw with a screwdriver and ratcheting handle (803-05-163), an instrument that doesn't have a limit to the torque it can apply to a screw.It's possible that the surgeon applied excessive torque to the screw in an attempt to screw through the patient's sclerotic bone, resulting in the screw breaking.There are multiple factors that may contribute to an event that are outside of the control of djo surgical.There are no indications of a product or process issue affecting implant safety or effectiveness.
 
Event or Problem Description
Primary surgery - a 6.5mm acetabular screw broke in half when it was being implanted into the patient.

Brand Name
CANCELLOUS BONE SCREW
Common Device Name
SCREW, CANCELLOUS, 40MM
Manufacturer (Section D)
ENCORE MEDICAL L.P.
9800 metric blvd
austin, tx 78758-5445,
MDR Report Key9700542
Report Number1644408-2020-00069
Device Sequence Number13922678
Product Code HWC
UDI-Device Identifier00888912070010
UDI-Public(01)00888912070010
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K931665
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 03/11/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/15/2025
Device Model Number010-55-040
Device Catalogue Number010-55-040
Device Lot Number010A1180
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 01/15/2020
Supplement Date Received by Manufacturer03/11/2020
Initial Report FDA Received Date02/12/2020
Supplement Report FDA Received Date03/13/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient Age65 YR